Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Midland/Odessa, TX

April 15, 2010Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 15, 2010, 10:24 AM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2010, 10:24 AM CDT (15:24 UTC)
Expired
Apr 15, 2010, 1:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WGUS54 KMAF 151524
FFWMAF
TXC329-151815-
/O.NEW.KMAF.FF.W.0005.100415T1524Z-100415T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT THU APR 15 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 115 PM CDT

* AT 1015 AM CDT...THE PUBLIC REPORTED OVER ONE HALF FOOT OF WATER
  RUNNING OVER THE INTERSECTION OF INTERSTATE 20 AND COUNTY ROAD
  140 IN EASTERN MIDLAND COUNTY. AT 1020 AM CDT...A LARGE AREA OF 
  MODERATE TO HEAVY RAINFALL WAS MOVING NORTH ACROSS MIDLAND COUNTY
  AT 15 MPH.  RAINFALL RATES OVER ONE INCH PER HOUR WILL BE 
  POSSIBLE THROUGH NOON CDT...SO ADDITIONAL FLASH FLOODING IS 
  LIKELY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARFIELD...
  VALLEY VIEW...SPRABERRY...MIDLAND INTERNATIONAL AIRPORT...
  MIDLAND...GREENWOOD AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MUSTANG DRAW...MONAHANS DRAW...MIDLAND DRAW AND JOHNSON DRAW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3207 10227 3207 10179 3167 10179 3167 10227

$$
1 follow-up statement
431 
WGUS74 KMAF 151548
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 AM CDT THU APR 15 2010

TXC329-151815-
/O.CON.KMAF.FF.W.0005.000000T0000Z-100415T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
1048 AM CDT THU APR 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
MIDLAND COUNTY...

AT 1015 AM CDT...THE PUBLIC REPORTED OVER ONE HALF FOOT OF WATER
RUNNING OVER THE INTERSECTION OF INTERSTATE 20 AND COUNTY ROAD
1140 IN EASTERN MIDLAND COUNTY. AT 1047 AM CDT...A LARGE AREA OF 
MODERATE TO HEAVY RAINFALL WAS MOVING NORTH ACROSS MIDLAND COUNTY
AT 15 MPH.  RAINFALL RATES OVER ONE INCH PER HOUR WILL BE 
POSSIBLE THROUGH NOON CDT...SO ADDITIONAL FLASH FLOODING IS 
LIKELY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARFIELD...
VALLEY VIEW...SPRABERRY...MIDLAND INTERNATIONAL AIRPORT...MIDLAND...
GREENWOOD AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND...DONT
DROWN.

&&

LAT...LON 3207 10227 3207 10179 3167 10179 3167 10227

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 9:01 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 15, 9:01 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 AM CDT THU APR 15 2010

.UPDATE...
POPS WERE INCREASED IN THE EASTERN PORTION OF THE CWA AND THE
MAXIMUM TEMPERATURES WERE DECREASED FOR THE SAME AREA.

&&

.DISCUSSION...
RADAR SHOWS MORE SHOWERS DEVELOPING AND MOVING ACROSS THE EASTERN
PORTION OF THE CWA. THE EUROPEAN HAS BEST HANDLE ON THE
PRECIPITATION FOR TODAY...IT SHOWS MORE PRECIPITATION FALLING IN
THE EASTERN PORTION OF THE CWA THROUGHOUT THE DAY. THE MAXIMUM
TEMPERATURES ARE EXPECTED TO BE LOWER DUE TO THIS PERSISTENT
RAINFALL THROUGHOUT THE DAY.

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT THU APR 15 2010/

DISCUSSION...

AVIATION...
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS
MUCH OF THE AREA TODAY.  CNM MAY BE WEST OF MOST OF THE PRECIP.
MVFR CIGS WILL CONTINUE MUCH OF THE DAY AS MOISTURE STAYS IN.

PREV DISCUSSION... /ISSUED 353 AM CDT THU APR 15 2010/

DISCUSSION...
SOGGY WEATHER IN STORE FOR THE FORECAST AREA THROUGH THE WEEKEND
AS DIFFLUENT FLOW ALOFT WILL PREVAIL. HIGH POPS (LIKELY TO
CATEGORICAL) TODAY ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS
AHEAD OF A SHORTWAVE TROUGH. WITH PRECIPITABLE WATER ABOVE 1 INCH
INCLUDED LOCALLY HEAVY RAINFALL MENTION IN THE ZONES ACROSS THE
EXTREME EASTERN PERMIAN BASIN FURTHEST EAST FROM THE TROUGH AXIS.
SEVERE THREAT TODAY WILL BE MINIMAL WITH MARGINAL CAPE AND SHEAR.
THE BEST CHANCE OF A STRONG STORM OR TWO APPEAR TO BE THE LOWER
TRANS PECOS AND DAVIS MOUNTAINS WHERE THOSE PARAMETERS WILL BE BEST.

KEPT CHANCE TO LIKELY POPS ACROSS THE PERMIAN BASIN TONIGHT AS THE
TROUGH WILL ONLY MOVE VERY SLOWLY TO THE EAST. WENT DRY ACROSS
SOUTHEAST NEW MEXICO AND THE MOUNTAINS OF WEST TEXAS. THE BEST
CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE EAST ON FRIDAY
AS THE PESKY TROUGH WILL STILL BE NEAR THAT LOCATION. FURTHER WEST
KEPT AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AS
STRONGLY DIFFLUENT FLOW ALOFT PERSISTS. THIS DIFFLUENT FLOW WILL
CONTINUE THROUGH THE WEEKEND AS YET ANOTHER UPPER LEVEL STORM
SYSTEM IMPACTS THE REGION. TO COMPOUND MATTERS A NORTHERN STREAM
COLD FRONT WILL HEAD SOUTH LATE FRIDAY AND SATURDAY AND WILL
FURTHER FOCUS PRECIPITATION. WENT WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR NOW BUT LATER SHIFTS WILL NEED TO MONITOR
FOR AN UPGRADE. DAYTIME TEMPERATURES THIS WEEKEND (ESPECIALLY
SATURDAY WILL BE BELOW NORMAL BEHIND THE FRONT WITH EXTENSIVE
CLOUD COVER.

LOOKS LIKE ONLY A QUICK BREATHER LATE SUNDAY BEFORE YET ANOTHER
SYSTEM MOVES INTO THE REGION MONDAY AND EARLY TUESDAY BRINGING
WITH IT ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

BEYOND TUESDAY A POWERFUL PACIFIC SYSTEM WILL NEED TO BE WATCHED.
STILL TOO EARLY TO TELL WHETHER IT WILL PRODUCE DRY AND WINDY
CONDITIONS OR SOME PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  57  67  57  /  90  50  40  30
CARLSBAD NM                73  55  75  49  /  40  10  20  50
DRYDEN TX                  71  61  73  60  /  90  30  20  40
FORT STOCKTON TX           73  57  74  58  /  80  10  20  40
GUADALUPE PASS TX          69  51  67  46  /  30   0  20  50
HOBBS NM                   65  55  74  50  /  80  20  30  50
MARFA TX                   71  46  71  49  /  40   0  20  50
MIDLAND INTL AIRPORT TX    65  57  70  52  /  90  40  30  30
ODESSA TX                  66  56  71  54  /  90  40  30  40
WINK TX                    74  59  75  57  /  80  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76/67
Hazardous weather outlook, Apr 15, 4:34 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT THU APR 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
434 AM CDT THU APR 15 2010 /334 AM MDT THU APR 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT... ESPECIALLY ACROSS THE
PERMIAN BASIN AND LOWER TRANS PECOS.  THE MAIN CONCERN WITH THESE
STORMS WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING.
AN ISOLATED STRONG THUNDERSTORM WITH HAIL AND GUSTY WIND WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY
THROUGH THE END OF WEEK.  FLASH FLOODING WILL CONTINUE TO BE THE
MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:38 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Apr 14, 8:19 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Apr 14, 9:14 PM CDTRiver Flood WarningMAFPresidio47 hr
Apr 14, 9:37 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
Apr 15, 9:44 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 15, 11:27 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
Apr 15, 12:05 PM CDTAreal Flood AdvisoryMAFCrane, Reagan, Upton3 hr
Apr 15, 1:20 PM CDTAreal Flood AdvisoryMAFEctor, Midland7 hr
Apr 15, 1:28 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more15 hr
Apr 15, 1:30 PM CDTAreal Flood AdvisoryMAFGlasscock4 hr
Apr 15, 2:27 PM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin7 hr
Apr 15, 3:00 PM CDTAreal Flood AdvisoryMAFCrane, Reagan, Upton4 hr
Apr 15, 4:47 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry7 hr
Apr 15, 5:45 PM CDTFlash Flood WarningMAFGlasscock, Howard3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.